Help changing my medication : Can anyone advise. I was... - NRAS

NRAS
26,705 members30,635 posts

Help changing my medication

Parker16-
Parker16-
10 Replies

Can anyone advise. I was on methotrexate for months. Felt bad only 3 days of quality living a week. Sick, depressed and in a dark place with them. Didt know how bad until I stopped them .Had bloods done but they forgot to tell me my liver reading was 190 I came off them and my liver was last at 59. The nurse is a bit of a bully and said the consultant should not have stopped them but to see how I go, she never seams to hear me it’s like I am not a person. She has just called to say I should start to try Sulfasalazine but the leaflet has the same sickness effect. I was a confident Person but now I have lost my job and trying to do manual work to keep my head up. I am very depressed and worried about these new drugs any advice. I do t want months of feeling rubbish although I know the RA is creeping back , x

10 Replies
oldestnewest
Ajay575

Hi I was hellish for months on end for a long time for effects to wear off.you you feel better soon

1 like
Reply
Hidden
Hidden

Hi parker

Similar to you, hate the stuff, just requested change and similar professionals too! I looked at sulfasalazine description too but there are people on here who found it better than mtx, hopefully you get reply from one. You could try search for sulfa in drop down menu under 'more'. Also if you lock posts to 'community only' at bottom of new posts instead of everyone, you might get more replies. Sorry you're feeling so low, hope you get some positive answers.

1 like
Reply
Mittagating

Hi. I’ve been on sulfasalazine for about 3 years. It worked brilliantly for me, no side effects except yellow pee! Sadly they then put me on Mtx despite m not wanting it, it was fine until they raised dose, which I didn’t want, so they took me off and it seemed to upset the whole apple cart. Now just started hcq alongside sulfasalazine. First bloods today. I changed my rheumatologist after the Mtx debacle back to the one I had before. I’m struggling now but never had a problem with sulfasalazine. Hope that helps. Every time we start a new drug it’s like walking into the dark again.

1 like
Reply
Ruth12345

Hi. I was started on methx 20mg, then sulph added 2x 500mg tabs twice a day, then hydroxy 1x 200mg twice a day. Im not in remussion yet back on steroids & always on pain killers. Im also on lots of other things but those are the DMARDS. Ive had hair thinning and sickness, both seem to have subsided however my mood is up and down and my confidence has definately been affected, but I do not know if that is because I can not work anymore. So far so good for me with rheumy. Its very hard. I really hope things improve for you.

1 like
Reply
Hidden
Hidden

Aw Parker - I am so sorry for what you are going through. A couple of thoughts... Everyone is different, and so we all react differently to everything basically. If MTX is not the right medication for you, you need to talk to your doc.. Second, if your nurse is bad, can you talk to your doc about that too? I think it is pretty arrogant for a nurse to countermand the doc's decision. I wish you the best in trying to get this straight. It sucks sometimes...

1 like
Reply
sharon6768

Hello Parker, I did not do well on mtx either. I was on it for about 9 months when I couldn't take the side effects anymore. I did injections to avoid liver problems, but, like you, I had a few bad days every week after the shot. I also lost a good deal of hair and got more and more depressed with each passing week. I got into therapy for the depression and it helped some, but I could not shake the "darkness" and did not want to leave my house. I told my rheumatologist that I wanted off the mtx and she said I could try sulfasalazine. (I am very limited because I am a lymphoma cancer survivor.) Two weeks after stopping the mtx, the dark cloud totally lifted and I felt like myself again. I started on the sulfasalazine gradually as prescribed and when I got up to the full dose, I got really sick. I decided to start over and try again. I am now 3 weeks into the full dose and the stomach problems are gone along with my pain!! And, my hair is growing back! I have "dry mouth", but that seems to be it - for now anyway. I hope the sulfasalazine continues to work for me because I don't have many options and am truly sick of these damn medications a d the side effects. I hope this helps, but like everyone on this site says: We are all different and we all react differently to the medications. I hope you find what works for you and a medical professional who doesn't have ice water in her veins.

1 like
Reply
Parker16-

Hi Sharon

Thank you for your reply it is good to hear other people’s experience. I find it helpful and a comfort. I will have to keep trying and get there in the end . I just would love a drug without the sickness .

I was also hopeful that the Hospital would give more advice on natural things we could do to help ourselves but they don’t seam to. Thanks again Pam

1 like
Reply
sharon6768

Pam, there are some diet changes that can help, but sadly, with RA the meds are needed to stop the disease progression. I have a friend who went gluten free and swears it helped immensely, but she still has to take medication. It is so hard to come to grips with being diagnosed with this disease and knowing it is lifelong. I keep my fingers crossed for a cure someday.

1 like
Reply
nomoreheels

I had nausea in the very early weeks of MTX but now been on it 8 years with no nausea since. With SSZ it was a different story, nausea & sickness even an antiemetic couldn't stave off, very low mood too, can't truthfully say depression, not what I know as real depression. What I'm attempting to say is there's no knowing how you'll respond to any DMARD, or med, before you start it. You could well have only good results from SSZ, you don't know until you try unfortunately, but at least you recognise you need something so talk it through with your nurse, or preferably a different one who will listen to your concerns. I'm afraid all meds do come with side effects though, it's just if you have any or if you do if they're tolerable to you, especially if they do what they're intended to do. I still have less appetite & I'm more tired the day after I inject my MTX but to me it's worth the one iffy day because it works so well otherwise.

I hope you find a solution to this, before RD starts being troublesome again.

2 likes
Reply
HevJ

Hi

I was on MTX and would feel like that on tablet form. I was then changed to injections which made a big difference. My liver was always good until leflunomide was introduced. They shot up to over 400 so I was off everything for a few weeks which led to the most horrendous flare. Back in MTX and it made a little difference- but also on Benepali which has been amazing.

I would request an appt with your consultant rather than the nurse if you feel she is not listening to you. By pass her!!!

Reply

You may also like...